STEPHEN H. HUMPHREY, M.D.; DANIEL A. NASH JR., M.D., F.A.C.P.
Sodium nitroprusside has gained acceptance in the treatment of hypertensive emergencies and low cardiac-output syndromes associated with high systemic vascular resistance. Manifestations of toxicity have included fatigue, nausea, disorientation, psychotic behavior, and muscle spasm believed attributable to the accumulated metabolite thiocyanate (1). Metabolic acidosis complicating sodium nitroprusside-induced hypotension has been encountered in isolated clinical experiences (2) as well as an animal study (3). We describe a case in which sodium nitroprusside therapy of uncontrolled hypertension was complicated by the development of lactic acidosis, without hypotension.
A 66-year-old woman was admitted because of severe hypertension. Additional medical problems included adult-onset diabetes
HUMPHREY SH, NASH DA. Lactic Acidosis Complicating Sodium Nitroprusside Therapy. Ann Intern Med. 1978;88:58–59. doi: 10.7326/0003-4819-88-1-58
Download citation file:
Published: Ann Intern Med. 1978;88(1):58-59.
Endocrine and Metabolism.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use